|Statins and Prostate Cancer|
Cholesterol lowering medications, collectively known as the statin group of drugs (Lipitor, Simvastatin) are one of the most commonly prescribed medications taken by middle-aged men on a daily basis. This group of men is also at increased risk of developing prostate cancer.
Unfortunately new scientific evidence suggests that the statins may also increase prostatic cancer risk.
Other common side effects of statin drugs include gastrointestinal upset, dizziness, muscle cramps, itchiness, alopecia, gynaecomastia (abnormal growth of the mammary glands in males), memory impairment, acute muscle pain after exercise), depression and sexual dysfunction (inability to orgasm).
In a recent study researchers examined 388 prostate cancer cases and 1552 controls. They found a 55% increase of cancer rates associated with statin use. The study also found that the higher the dose, the higher the risk of prostatic cancer. In another study, the findings were even more disturbing.